Alert archive / Wyoming / Red Flag Warnings in 2021

Red Flag Warning 14, NWS Rapid City, SD

June 18, 2021Campbell County, Crook County, Weston County, Wyoming

NWS Rapid City, SD issued this red flag warning at Jun 18, 2021, 2:52 PM MDT for Campbell County, Crook County, Weston County, Wyoming. It took effect at Jun 19, 2021, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2021, 2:52 PM MDT (20:52 UTC)
In effect from
Jun 19, 2021, 12:00 PM MDT
Expired
Jun 19, 2021, 8:00 PM MDT
In force
8 hr
Issued by
NWS Rapid City, SD

Counties Campbell County, WY, Crook County, WY, Weston County, WY

The radar

The Rapid City radar (KUDX), 165 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2289 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WWUS83 KUNR 182052
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
252 PM MDT Fri Jun 18 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
314 AND 315...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH EARLY SATURDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 316 AND 317...

.Hot and dry conditions are expected on Saturday, along with 
gusty west to northwest winds in the afternoon. Across Campbell 
County, relative humidity will drop down to 10 to 15 percent, 
along with winds gusting to 25 to 30 mph. Still some uncertainty 
if relative humidity and winds will reach critical values for a 
prolonged period over the Crook and Weston county plains, so those
areas remain in a fire weather watch.


WYZ314-315-191200-
/O.UPG.KUNR.FW.A.0009.210619T1800Z-210620T0200Z/
/O.NEW.KUNR.FW.W.0014.210619T1800Z-210620T0200Z/
Northern Campbell-Southern Campbell-
252 PM MDT Fri Jun 18 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
314 AND 315...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 8 PM MDT Saturday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell and 
  315 Southern Campbell.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ316-317-191200-
/O.CON.KUNR.FW.A.0009.210619T1800Z-210620T0200Z/
Crook County Plains-Weston County Plains-
252 PM MDT Fri Jun 18 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 316 AND 317...

* AFFECTED AREA...Fire Weather Zones 316 Crook County Plains and 
  317 Weston County Plains.

* WINDS...West 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

&&

$$
3 follow-up statements
343 
WWUS83 KUNR 190832
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
232 AM MDT Sat Jun 19 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE 
NORTHEAST WYOMING PLAINS...

.Hot and dry conditions are expected today, along with gusty west
to northwest winds in the afternoon. Across the northeast Wyoming
plains, relative humidity will drop down to 10 to 15 percent, 
along with winds gusting to 25 to 30 mph. Conditions will improve
late this evening.

WYZ316-317-192345-
/O.UPG.KUNR.FW.A.0009.210619T1800Z-210620T0200Z/
/O.EXA.KUNR.FW.W.0014.210619T1800Z-210620T0200Z/
Crook County Plains-Weston County Plains-
232 AM MDT Sat Jun 19 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 316 AND 317...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon today to 8 PM MDT this evening. The Fire Weather
Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zones 316 Crook County Plains and 
  317 Weston County Plains.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ314-315-192345-
/O.CON.KUNR.FW.W.0014.210619T1800Z-210620T0200Z/
Northern Campbell-Southern Campbell-
232 AM MDT Sat Jun 19 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 314 AND 315...

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell and 
  315 Southern Campbell.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
924 
WWUS83 KUNR 191947
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
147 PM MDT Sat Jun 19 2021

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR 
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHEAST WYOMING 
PLAINS...

.Red flag or near red flag conditions have developed over a good 
portion of the northeast WY plains this afternoon. Relative 
humidity values have dropped into the teens, with the gustiest 
winds mostly over Campbell County. Conditions will improve this 
evening, with much higher humidity expected on Sunday. 

WYZ314>317-200200-
/O.CON.KUNR.FW.W.0014.000000T0000Z-210620T0200Z/
Northern Campbell-Southern Campbell-Crook County Plains-
Weston County Plains-
147 PM MDT Sat Jun 19 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
314, 315, 316, AND 317...

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains and 317 Weston 
  County Plains.

* WINDS...West to northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
553 
WWUS83 KUNR 200201
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
801 PM MDT Sat Jun 19 2021

WYZ314>317-200315-
/O.EXP.KUNR.FW.W.0014.000000T0000Z-210620T0200Z/
Northern Campbell-Southern Campbell-Crook County Plains-
Weston County Plains-
801 PM MDT Sat Jun 19 2021

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, AND 317...

Relative humidities will continue to rise tonight as a cold front
brings much higher moisture overnight.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Jun 18, 11:33 AM MDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 18, 11:33 AM MDT, 3 hours 19 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1133 AM MDT Fri Jun 18 2021

.DISCUSSION...(Today Through Thursday)
Issued at 335 AM MDT Fri Jun 18 2021

Upper ridging continues across the SW CONUS, with WNW flow aloft
over the northern High Plains. Strong surface high pressure is
crossing Alberta, moving into Montana. KUDX radar shows
thunderstorms have developed across SCentral SD, along a weak Theta
E advection axis from an easterly low level jet. These storms are
expected to dissipate through sunrise this morning. Low amplitude
ridging and surface high pressure will bring quiet weather to the
area today, with highs in the 80s to low 90s. Surface high will
cross the Dakotas this evening, then push east in the early morning
hours tomorrow. Southerly return flow will result in strong Theta E
advection through Saturday morning. This will bring another chance
for storms across the western to SCentral SD plains after 06z
tonight. These storms will move east of the CWA by mid to late
morning. A surface low will then cross the area Sat afternoon and
evening, with a cold front pushing through the northern plains.
There is a little uncertainty with the timing of the frontal
passage, but right now it looks like there will be enough
instability ahead of the front for thunderstorm development. MLCAPE
of 1000-1500 J/kg and good shear will allow for strong to a few
severe storms, mainly across the western SD plains east of the Black
Hills. Large hail and damaging winds will be the main threats.
Storms will push east of the CWA in the late evening. The upper
trough will settle across the region on Sunday, with post frontal
showers and storms expected overnight through Sunday afternoon. Cold
air advection will give us a break from the heat we've been seeing.
Highs Sunday will be in the upper 60s to upper 70s, then 60s to low
70s on Monday. These cooler temperatures will be short lived, as
upper ridging builds back in from the west. Highs should be well
into the 80s by Wednesday.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1132 AM MDT Fri Jun 18 2021

A few isolated thunderstorms may be possible this evening,
otherwise VFR conditions are expected through the TAF period.

&&

.FIRE WEATHER...
Issued at 342 AM MDT Fri Jun 18 2021

Hot and dry conditions are expected on Saturday, along with gusty
northwest winds in the afternoon. Most areas will see the
relative humidity drop down to 10 to 15 percent, along with winds
gusting to 25 to 30 mph. With fuels quickly drying across the
northeast Wyoming plains, critical fire weather conditions will be
possible.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from Saturday afternoon through Saturday
     evening for WYZ314>317.

&&

DISCUSSION...13
AVIATION...Dye
FIRE WEATHER...13
Hazardous weather outlook, Jun 18, 4:24 AM MDT, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
424 AM MDT Fri Jun 18 2021

WYZ054>056-058-191300-
Northern Campbell-Southern Campbell-Western Crook-Weston-
424 AM MDT Fri Jun 18 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical fire weather conditions are possible on Saturday as the
relative humidity drops to 10 to 15 percent and winds gust to
around 25 mph.

Scattered thunderstorms are expected Sunday and Monday, but severe
storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-071-
191300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook-
424 AM MDT Fri Jun 18 2021 /524 AM CDT Fri Jun 18 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms will occur over southern South Dakota late
tonight, but severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are expected for most of the area
Saturday and Sunday, and some severe storms are possible on
Saturday.

A cold front will bring gusty northwest winds to the area on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Bunkers

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:50 AM MDTFire Weather WatchUNRCampbell, Crook, Weston24 hr

Nearby

Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.